...By Henry George for TDPel Media.
Fentanyl, a powerful and addictive drug, has been linked to a growing number of deaths in the US.
The drug is described as a poison that has come into the hands of young Americans, particularly in southern states where the substance can easily be imported from Mexico.
The NHS states that fentanyl is a strong opioid painkiller used to treat severe pain, such as pain from cancer, and is usually prescribed in the UK in cases where regular painkillers are having no effect in severe cases.
However, in the US, fentanyl has become more commonplace and is now being used recreationally and among teenagers.
Reuters reports that fentanyl is up to 50 times stronger than heroin and 100 times stronger than morphine and has increasingly been mixed with other illicit drugs often with lethal results.
Fentanyl Use in Schools
Schools in the US are reportedly on guard and trained to respond to overdoses with warning signs being students who look blue or have a “death snore”.
The incidents are sometimes happening in the middle of the school day.
“This started less than 18 months ago, but when it did start it came with a vengeance,” said Jeff Barnett, the chief of police in the Texas town of Kyle.
The rate of drug overdose deaths involving fentanyl more than tripled in the US from 2016 to 2021, according to the US Centers for Disease Control and Prevention.
Narcan to Reverse Effects of Opioids
Elainna DeWitt, a school nurse, told Sky News: “We usually get called to classrooms and there is a sense of urgency.
We look at the students and sometimes they are blue, they are not responsive by any means.
They have this death snore, it’s really scary to hear.
We give them Narcan (a drug to reverse the effects of opioids) and make sure there is a pulse.
If not, we have to administer CPR.”
Read More On The Topic On TDPel Media